Alert archive / Wisconsin / Freezing Rain Advisories in 2015
Freezing Rain Advisory 3, NWS La Crosse, WI
NWS La Crosse, WI issued this freezing rain advisory at Mar 29, 2015, 6:45 AM CDT for 13 counties in Wisconsin. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2015, 6:45 AM CDT (11:45 UTC)
- Expired
- Mar 29, 2015, 9:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS La Crosse, WI
Counties Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 41 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this freezing rain advisory went out at Mar 29, 3:44 AM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Mar 29, 3:44 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
344 AM CDT SUN MAR 29 2015
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 344 AM CDT SUN MAR 29 2015
WATER VAPOR SATELLITE THIS MORNING SHOWS A POTENT SHORT WAVE
TROUGH OVER THE DAKOTAS. REGIONAL RADARS SHOWING A BROKEN BAND OF
LIGHT RAIN AHEAD OF THE SHORT WAVE TROUGH FROM NORTHWEST MINNESOTA
INTO WESTERN IOWA. THE SHORT WAVE TROUGH WILL CONTINUE TO MOVE
SOUTHEAST AND TRACK ACROSS THE REGION THIS MORNING BRINGING A
ROUND OF STRONG PV ADVECTION WITH IT IN THE 500-300 MB LAYER.
MODERATE QG CONVERGENCE OVER A DEEP LAYER...FROM 1000-300
MB...WILL OCCUR WITH THE PASSAGE OF THE WAVE AS WELL. IN THE LOW
LEVELS...THE MAIN SURFACE LOW WILL BE WELL NORTH OF THE AREA
ACROSS SOUTHERN CANADA...BUT THE WAVE WILL PUSH A COLD FRONT
THROUGH THE REGION. THE BAROCLINIC ZONE WITH THE COLD FRONT IS NOT
VERY STRONG WHICH RESULTS IN ONLY SOME WEAK FRONTOGENESIS
OCCURRING IN THE 1000-850 MB LAYER. THE WARM AIR ADVECTION AHEAD
OF THE COLD FRONT WILL PRODUCE 3 TO 4 UBAR/S OF UP GLIDE ON THE
290K ISENTROPIC SURFACE. THE 29.00Z KMPX SOUNDING SHOWED A PRETTY
DRY AIR MASS WAS IN PLACE...BUT BASED ON THE RADAR RETURNS AND THE
SURFACE OBSERVATIONS...IT APPEARS THAT THE STRONG FORCING WITH THE
SHORT WAVE TROUGH IS OVERCOMING THIS DRY AIR AND ALLOWING
SATURATION TO OCCUR. PLAN TO CONTINUE WITH THE CATEGORICAL
PRECIPITATION CHANCES THIS MORNING ALONG AND AHEAD OF THE COLD
FRONT. THE TYPE OF PRECIPITATION REMAINS A CONCERN. THE WARM AIR
ADVECTION WILL CONTINUE TO PRODUCE A WARM LAYER ALOFT THAT WILL BE
ENOUGH FOR PARTIAL TO COMPLETE MELTING IF AND WHEN ICE IS PRESENT
IN THE CLOUDS. BECAUSE OF THIS...STILL EXPECTING THE POSSIBILITY
OF SOME MESSY WEATHER THIS MORNING. THE PARTIAL MELTING COULD
ALLOW SOME SLEET TO MIX IN WITH THE RAIN OVER PORTIONS OF
SOUTHEAST MINNESOTA INTO NORTH CENTRAL WISCONSIN. OVER CENTRAL
INTO SOUTHWEST WISCONSIN...SOME FREEZING RAIN COULD OCCUR FOR A
COUPLE OF HOURS BEFORE TEMPERATURES RISE ABOVE FREEZING. ACROSS
WESTERN MINNESOTA...SURFACE TEMPERATURES HAVE BEEN RISING WITH THE
ARRIVAL OF THE PRECIPITATION WITH JUST RAIN REPORTED SO FAR. IF
THIS TREND CONTINUES...THIS COULD MITIGATE THE FREEZING RAIN
THREAT ADDING SOME ADDITIONAL UNCERTAINTY TO WHAT TYPE OF
PRECIPITATION WILL OCCUR. WITH THIS UNCERTAINTY AND THE SHORT
DURATION OF ANY MIXED PRECIPITATION...DO NOT PLAN TO ISSUE A
WINTER WEATHER ADVISORY.
ONCE THE COLD FRONT MOVES THROUGH...WINDY CONDITIONS ARE EXPECTED
TO DEVELOP THIS AFTERNOON. A TROPOPAUSE FOLD BEHIND THE SHORT WAVE
TROUGH IS EXPECTED TO GET DOWN TO ABOUT 500 MB OR SO. THIS WILL BE
ACCOMPANIED BY GOOD...DEEP SUBSIDENCE WITH LOW LEVEL LAPSE RATES
OF 7 TO 9 C/KM UP THROUGH ABOUT 850 TO 800 MB. WITH A TIGHT
GRADIENT BEHIND THE FRONT AND STRONG SURFACE PRESSURE
RISES...EXPECTING THE SUSTAINED WEST TO NORTHWEST WINDS TO BE IN
THE 20 TO 30 MPH FOR MUCH OF THE AREA. WIND GUSTS AROUND 35 MPH
ARE EXPECTED ALONG AND EAST OF THE MISSISSIPPI RIVER...BUT OVER
THE TYPICALLY WINDY AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST
IOWA...THESE SHOULD APPROACH 45 MPH AT TIMES. WILL ISSUE A WIND
ADVISORY TO COVER THE HIGHER SUSTAINED WINDS AND GUSTS EXPECTED
OVER THE WESTERN SECTIONS OF THE AREA.
NORTHWEST FLOW ALOFT WILL DEVELOP OVER THE UPPER MIDWEST ONCE THE
SHORT WAVE TROUGH GOES THROUGH TODAY. THE NEXT SHORT WAVE TROUGH
IS EXPECTED TO TOP THE WESTERN RIDGE AND SLIDE ACROSS THE REGION
MONDAY AFTERNOON AND NIGHT. THE 29.00Z MODELS STILL AT ODDS WITH
THE TRACK OF THIS SHORT WAVE TROUGH AND ASSOCIATED SURFACE LOW.
THE ECMWF CONTINUES TO BE THE FARTHEST SOUTHWEST AND CONTINUES TO
SHOW SOME LIGHT PRECIPITATION ACROSS WISCONSIN WHILE THE GFS IS
FARTHER NORTHEAST AND JUST BRUSHES THE NORTHERN AND EASTERN
SECTIONS WITH SOME PRECIPITATION WITH THE NAM THE FARTHEST
NORTHEAST KEEPING THE AREA DRY. WITH THE GFS BEING SOME WHAT OF A
COMPROMISE SOLUTION AT THIS POINT...WILL TREND TOWARD IT WITH SOME
SMALL CHANCES IN THE I94 CORRIDOR MONDAY AFTERNOON AND EVENING.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 344 AM CDT SUN MAR 29 2015
THE ACTIVE PATTERN WILL CONTINUE INTO THE MIDDLE PART OF THE WEEK.
A STRONG SHORT WAVE TROUGH IS EXPECTED TO COME IN OFF THE PACIFIC
AND PUSH THE MEAN RIDGE AXIS INTO THE EASTERN PART OF THE COUNTRY.
RIGHT NOW...ALL THE MODELS ARE IN GOOD AGREEMENT IN TAKING THE
BEST PART OF THIS SHORT WAVE TROUGH ACROSS THE HIGH PLAINS INTO
SOUTHERN CANADA...BUT IT LOOKS LIKE THERE WILL BE SOME WEAKER
WAVES UNDERCUTTING THE MAIN SHORT WAVE TROUGH AND COMING ACROSS
THE REGION. THE MAIN SURFACE LOW WITH THIS SYSTEM WILL BE WELL TO
THE NORTH BUT THE TRAILING COLD FRONT SHOULD COME ACROSS THE AREA
WEDNESDAY NIGHT. THE GFS SHOWS DEW POINTS GETTING INTO THE 50S
WEDNESDAY AFTERNOON AHEAD OF THE COLD FRONT AND PRODUCES MU CAPES
OF 500-1000 J/KG FOR MUCH OF THE WESTERN PART OF THE FORECAST
AREA. THESE DEW POINTS ARE LIKELY TOO HIGH WITH VALUES IN THE
UPPER 40S MORE LIKELY...BUT THIS WOULD STILL BE ENOUGH TO GENERATE
DECENT CAPE AND HAVE ADDED IN ISOLATED THUNDER ACROSS THE WEST
WEDNESDAY AFTERNOON AND THEN ACROSS THE SOUTHERN SECTIONS FOR
WEDNESDAY EVENING. WILL HAVE 20 TO 50 PERCENT RAIN CHANCES ALONG
WITH THE THUNDER WEDNESDAY AFTERNOON AND THEN 50 TO 60 PERCENT
CHANCES WEDNESDAY NIGHT. THE SOUTHERN PART OF THE COLD FRONT COULD
STALL OUT NOT TOO FAR SOUTH OF THE AREA WHICH COULD KEEP SOME
SMALL PRECIPITATION CHANCES ACROSS THE SOUTHERN SECTIONS OF THE
AREA THURSDAY INTO FRIDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1206 AM CDT SUN MAR 29 2015
LOW-LEVEL WIND SHEAR WILL CONTINUE TO BE A CONCERN OVERNIGHT AT
BOTH TAF SITES WITH 45 TO 60 KTS IN THE 1000 TO 2000 FT AGL
LAYER. RAIN TIMING STILL LOOKS GOOD FROM 29.10Z TO 29.13Z AT KSRT
AND 29.11Z TO 29.14Z AT KLSE. LOOKING AT UPSTREAM OBSERVATIONS
WHERE IT IS CURRENTLY RAINING...HOWEVER...REVEALS MAINLY VFR
CEILINGS/VISIBILITY. BACKED OFF A BIT ON LOWER CEILINGS/VISIBILITY...
BUT STILL MAINTAINED MVFR CONDITIONS AFTER RAIN MOVES OUT ONCE
NEAR SURFACE LAYER IS BETTER MOISTENED. SHOULD SEE A RETURN TO
MAINLY VFR CONDITIONS BY SUNDAY AFTERNOON. KEPT GUSTS OUT
OVERNIGHT GIVEN UNFAVORABLE MIXING...BUT STILL EXPECT SUSTAINED
WINDS FROM 14 TO 20 KTS. WINDS TO SHIFT TO THE SOUTHWEST SUNDAY
MORNING AND THEN TO THE NORTHWEST AFTER COLD FRONTAL PASSAGE.
EXPECT SUNDAY AFTERNOON GUSTS TO 30 KTS AT KLSE AND NEARING 40
KTS AT KRST.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING
FOR MNZ079-086-087-094-095.
IA...WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING
FOR IAZ008>010-018-019-029.
&&
SHORT TERM...04
LONG TERM...04
AVIATION...ROGERSHazardous weather outlook, Mar 29, 4:21 AM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 421 AM CDT SUN MAR 29 2015 IAZ008>010-018-019-029-MNZ079-086-087-094-095-301100- MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-WABASHA-DODGE- OLMSTED-MOWER-FILLMORE- 421 AM CDT SUN MAR 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT RAIN...POSSIBLY MIXED WITH SOME SLEET AND FREEZING RAIN... WILL MOVE ACROSS THE AREA THIS MORNING. WHERE THE SLEET AND FREEZING RAIN OCCUR...A LIGHT GLAZING OF ICE ON EXPOSED SURFACES WILL BE POSSIBLE UNTIL TEMPERATURES WARM ABOVE FREEZING. WINDY CONDITIONS WILL OCCUR THIS AFTERNOON WITH NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS AROUND 45 MPH. A WIND ADVISORY IS IN EFFECT FROM 11 AM TO 6 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE REGION. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... PRECIPITATION AND WIND REPORTS WOULD BE APPRECIATED TODAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ011-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055-061- 301100- ALLAMAKEE-CLAYTON-WINONA-HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU- JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND- GRANT- 421 AM CDT SUN MAR 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX OF LIGHT RAIN...SLEET AND FREEZING RAIN WILL OCCUR ACROSS THE AREA THIS MORNING. A LIGHT GLAZING OF ICE ON EXPOSED SURFACES WILL BE POSSIBLE UNTIL TEMPERATURES WARM ABOVE FREEZING. BREEZY CONDITIONS WILL OCCUR THIS AFTERNOON WITH NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS AROUND 35 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING FOR LOCATIONS NEAR THE MISSISSIPPI RIVER. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... PRECIPITATION AND WIND REPORTS WOULD BE APPRECIATED TODAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04/WETENKAMP
In the hours before
Special weather statement, Mar 29, 3:38 AM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 338 AM CDT SUN MAR 29 2015 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-291045- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...ROCHESTER...WINONA...AUSTIN 338 AM CDT SUN MAR 29 2015 ...LIGHT RAIN MAY FREEZE ON COLD SURFACES CREATING SLICK TRAVEL EARLY THIS MORNING... LIGHT RAIN WILL MOVE ACROSS THE AREA THROUGH 6 AM THIS MORNING. WITH TEMPERATURES HOVERING RIGHT AROUND TO SLIGHTLY BELOW FREEZING IN SOME LOCATIONS THE RAIN MAY FREEZE TO COLD SURFACES RESULTING IN SLIPPERY TRAVEL CONDITIONS. ALSO...SOUTH WINDS COULD GUST TO 35 MPH AT TIMES. TEMPERATURES WILL QUICKLY WARM ABOVE FREEZING AFTER SUNRISE MELTING ANY ICE THAT HAS FORMED. ANY ICE ACCUMULATIONS WILL BE LIGHT...GENERALLY A GLAZE OR LESS. DRIVE WITH CAUTION THIS MORNING. WETENKAMP
Special weather statement, Mar 29, 5:49 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 549 AM CDT SUN MAR 29 2015 WIZ017-029-032>034-041>044-053>055-061-291230- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE... BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON... VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 549 AM CDT SUN MAR 29 2015 ...LIGHT FREEZING RAIN AND SNOW MAY CREATE SLICK TRAVEL THIS MORNING... A WINTRY MIX WILL MOVE EAST ACROSS THE AREA THROUGH 730 AM THIS MORNING POSSIBLY CREATING SLIPPERY TRAVEL. WHERE TEMPERATURES ARE AT OR BELOW FREEZING LIGHT RAIN WILL FREEZE ON SURFACES RESULTING IN ICY CONDITIONS. A THIN GLAZE OF ICE IS POSSIBLE. ANY SNOW OR SLEET ACCUMULATIONS SHOULD BE LIGHT AT A TRACE TO PERHAPS 1/10 OF AN INCH. DRIVE WITH CAUTION THIS MORNING. WETENKAMP
Local storm report, Mar 29, 6:22 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
622 AM CDT SUN MAR 29 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM FREEZING RAIN 1 ENE ROCHESTER 44.02N 92.46W
03/29/2015 E0.01 INCH OLMSTED MN LAW ENFORCEMENT
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Mar 29, 6:33 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
633 AM CDT SUN MAR 29 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 AM FREEZING RAIN 3 N WESTGATE 42.82N 91.99W
03/29/2015 E0.01 INCH FAYETTE IA PUBLIC
&&
NWS LA CROSSE WI
IRIS SYSTEMThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 3:56 AM CDT | Wind Advisory | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 14 hr |
Nearby
Freezing Rain Advisories in Wisconsin, 2015Every freezing rain advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.